Learn something new every day
More Info... by email
It is possible for a patient to develop an addiction to tramadol, which is in the same opioid drug group that includes morphine, codeine, and heroin. The medication is usually taken for long-term relief of pain and may, depending on the type of pill, be taken several times a day. For this reason, doctors will typically carefully observe patients on the drug in order to ensure that they are not demonstrating the behaviors of addiction. Some patients may also develop a physical dependency on the drug that is not addiction.
Though tramadol was originally thought to be a mild narcotic, and particularly appropriate for patients with previous addiction issues, this belief was eventually disproved. While the possibility of addiction is not as strong as morphine, the drug has an effect on the body that is similar. Once that similarity was understood by the medical community and reports of addiction began to accumulate, the risks of tramadol addiction became clear. Now many doctors are more vigilant of patients on the drug.
The most prominent signs of tramadol addiction tend to be behavioral. Some signs include money problems with no obvious source and a change in social behaviors, such as becoming abnormally secretive and moody or abruptly adopting different friends. A patient with a tramadol addiction may also lie about stolen, lost, or destroyed prescriptions.
Patients who are trying to get more than the prescribed amount of tramadol may switch doctors frequently. They may also attempt to order the drug online from multiple sources. It is important to recognize the signs of addiction as many patients can also acquire a physical dependence, which is different kind of problem.
Though it is thought to be less addictive than many other types of opioid drug, an addiction is still typically approached carefully. Both patients with a tramadol addiction and who have not had a problem, but have been taking the drug for a while, must be taken off tramadol slowly in order to avoid serious withdrawal symptoms. Some of the most common symptoms include anxiety, diarrhea, insomnia, and nausea. Any patient who has been on the drug may also crave it for a period after it has been phased out.
Tramadol changes the way the body perceives pain, thus helping with discomfort. It blocks pain in a way similar to morphine. The drug is prescribed as either a daily extended-release capsule or a tablet that is usually taken a few times a day. It is typically used to treat somewhat severe to moderate pain.
I suffered severe withdrawal symptoms after going off tramadol cold turkey after being on the drug only about three months. Before stopping Tramadol my depression was increasing noticeably. I was falling once or twice a week; at age 79 that is not good.
After stopping the med. I could not sleep. Also felt extremely cold and my hands feet jerked almost constantly. Depression increased dramatically. There was about 12 hours of pure hell until the symptoms started to ease. My doctor started me on the full dose and now I am easing off the tramadol. By this time next week I hope to be off the medication for good. I am already feeling better.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!